Use of haloperidol ups risk of in-hospital death in patients with acute MI
Initiating oral haloperidol instead of an oral atypical antipsychotic in patients with acute myocardial infarction (MI) is associated with a small increased risk of death within 7 days, reports a new study. The increased risk is strongest during the first 4 days and no longer evident by day 5 of follow-up.
“[A]lthough haloperidol has long been used to manage agitation or related symptoms for patients admitted to hospital, our findings suggest that atypical antipsychotics may be a less harmful option in older populations with acute myocardial infarction who require an off-label antipsychotic for severe agitation,” researchers said.
A total of 6,578 patients (mean age 75.2 years) treated with an oral antipsychotic drug, of whom 1,668 (25.4 percent) initiated haloperidol and 4,910 (74.6 percent) initiated atypical antipsychotics. Both groups had similar mean time from admission to start of treatment (5.3 vs 5.6 days) and length of stay (12.5 vs 13.6 days), but patients in the haloperidol arm had shorter mean treatment duration compared with those using atypical antipsychotics (2.4 vs 3.9 days). [BMJ 2018;360:k1218]
Intention-to-treat analyses with the matched cohort revealed that the absolute rates of death per 100 person-days were 1.7 (129 deaths) for haloperidol and 1.1 (92 deaths) for atypical antipsychotics during 7 days of follow-up from treatment initiation.
The corresponding survival probability was 0.93 and 0.94 at day 7, accounting for the loss of follow-up due to hospital discharge. The unadjusted hazard ratio (HR) of death was 1.51 (95 percent CI, 1.22–1.85) and the adjusted HR was 1.50 (1.14–1.96).
Of note, the associated risk appeared to be strongest during the first 4 days of follow-up and decreased over time. It was no longer evident by day 5 (HR, 1.12; 0.79–1.59). As-treated analyses showed unadjusted and adjusted HRs of 1.90 (1.43–2.53) and 1.93 (1.34–2.76), respectively.
“The slightly larger HRs in as-treated analyses suggest that the potential adverse effect of haloperidol is more pronounced while patients are taking the drug compared with the time after they discontinue or switch,” researchers said.
“Given the decreasing HRs over time in the intention-to-treat analysis, it is possible that selectin of nonsusceptible patients occurs in the underlying cohort over time. Alternatively, the decreasing HR over time might also indicate that haloperidol is associated with an increased risk shortly after initiation, but not later,” they added.
Researchers explained that most ventricular arrhythmias occur during the first 48 hours following acute MI, one of the suspected mechanisms by which haloperidol heightens the risk of mortality. [JAMA 2009;301:1779-1789; J Am Geriatr Soc 2008;56:1644-1650]
“Results at later time points should be interpreted with caution, as only one-third of the cohort is left in the risk set by day 7, and less than one quarter by day 10,” they noted.
This cohort study used a nationwide sample of patient data from more than 700 hospitals across the United States. Participants included patients aged >18 years who initiated haloperidol or atypical antipsychotics (ie, olanzapine, quetiapine, risperidone) during a hospital admission with a primary diagnosis of acute MI between 2003 and 2014.